INDIANAPOLIS, Ind. - The group Overdose Lifeline is on the front line in the battle against drug abuse. That’s why they hosted an event Sunday that honors lives lost, but also educated and trained others to fight and even save a life from a drug overdose.
Family members, friends and those fighting in the battle against drug abuse gathered at White River State Park Sunday to recognize International Overdose Day and bringing awareness to the dangers in our communities here in Indiana.
“This is a chronic disease and until we start talking about it more, we won’t be able to end it,” said Overdose Lifeline founder, Justin Phillips.
Right now in Indiana, opiates like heroin are drawing a lot of attention.
“It is so addicting. It is a path that is hard to come back from,” said ODL board member Carl Rochelle.
Just last week, in Jennings County, a dozen people overdosed one of them fatally on heroin laced with Fentanyl.
“It feel like we’re never gonna make a difference. We’re just gonna lose this whole generation,” said Phillips.
But Overdose Lifeline and many others continue to fight. The event here not only remembers lives lost, but works to educate and train people on how to administer Naloxone also known as Narcan to someone who is overdosing on an opiate.
“Having that allows them to live… in many cases administering Narcan and reversing the overdoses allows them the opportunity for rehabilitation, detox services and to bring them back to where we are,” said Rochelle.
Aaron’s Law, signed into effect last year, allows access for substance users and their families the ability to reverse the effects of an overdose with Naloxone.
The law named in memory of Justin Phillip’s son is making a difference.
“Knowing that we are saving lives and making differences. We have a young man here today who actually used his kit that we trained him with in the parking lot of a gas station and saved someone’s life. That keeps me going because I know we are saving lives,” said Phillips.
Indiana law requires those who administer Narcan to someone who is overdosing to call 911 for medical attention. That's because the opiate might still be in the person's system and the Narcan you give them may not be enough to turn them around. For more information on Overdose Lifeline, click here.